Top 10 Human Medications That Poison Dogs

 |  Oct 17th 2008  |   8 Contributions


With Halloween only two weeks away there are many articles warning about chocolate being potentially fatal to your dog if ingested.

What pet owners may fail to realize is that everyday over-the-counter and prescription medications are the cause of over 89,000 calls to the ASPCA Poison Control Center.

The experts at ASPCA have complied a list of the top 10 human medications they receive the most emergency calls about.

NSAIDs
NSAIDs (non-steroidal anti-inflammatory drugs) like ibuprofen or naproxen are the most common cause of pet poisoning in small animals, and can cause serious problems even in minimal doses. Pets are extremely sensitive to their effects, and may experience stomach and intestinal ulcers and-in the case of cats-kidney damage.

Antidepressants
Antidepressants can cause vomiting and lethargy and certain types can lead to serotonin syndrome-a condition marked by agitation, elevated body temperature, heart rate and blood pressure, disorientation, vocalization, tremors and seizures.

Acetaminophen
Cats are especially sensitive to acetaminophen, which can damage red blood cells and interfere with their ability to transport oxygen. In dogs, it can cause liver damage and, at higher doses, red blood cell damage.

Methylphenidate (for ADHD)
Medications used to treat ADHD (Attention Deficit Hyperactivity Disorder) in people act as stimulants in pets and can dangerously elevate heart rates, blood pressure and body temperature, as well as cause seizures.

Fluorouracil
Fluorouracil-an anti-cancer drug-is used topically to treat minor skin cancers and solar keratitis in humans. It has proven to be rapidly fatal to dogs, causing severe vomiting, seizures and cardiac arrest even in those who've chewed on discarded cotton swabs used to apply the medication.

Isoniazid
Often the first line of defense against tuberculosis, isoniazid is particularly toxic for dogs because they don't metabolize it as well as other species. It can cause a rapid onset of severe seizures that may ultimately result in death.

Pseudoephedrine
Pseudoephedrine is a popular decongestant in many cold and sinus products, and acts like a stimulant if accidentally ingested by pets. In cats and dogs, it causes elevated heart rates, blood pressure and body temperature as well as seizures.

Anti-diabetics
Many oral diabetes treatments-including glipizide and glyburide-can cause a major drop in blood sugar levels of affected pets. Clinical signs of ingestion include disorientation, lack of coordination and seizures.

Vitamin D derivatives
Even small exposures to Vitamin D analogues like calcipotriene and calcitriol can cause life-threatening spikes in blood calcium levels in pets. Clinical signs of exposure-including vomiting, loss of appetite, increased urination and thirst due to kidney failure-often don't occur for more than 24 hours after ingestion.

Baclofen
Baclofen is a muscle relaxant that can impair the central nervous systems of cats and dogs. Some symptoms of ingestion include significant depression, disorientation, vocalization, seizures and coma, which can lead to death.

This is great information to have, keep those drugs away from busy paws. Be sure to keep your vet's, and emergency vet's, info handy at all times.

Contributions

Tip: Creating a profile and avatar takes just a minute and is a great way to participate in Dogster's community of people who are passionate about dogs.

blog comments powered by Disqus